fbpx

Clostridium difficile infection

Written By northidahodpc

Clostridium difficile infection

March 25, 2012

Clostridium difficile is an ever-increasing and common cause of infectious diarrhea.  It is one of dozens of bacteria that normally lives in many people’s large intestine.  However, something throws off this balance, causing C. difficile colonies to overgrow and lead to symptoms including abdominal pain and bloating, loose-watery and sometimes bloody diarrhea, loss of appetite and low grade fever.  Serious complications such as blood infection (sepsis) and intestinal perforation can occur in untreated cases.

Antibiotics, especially for prolonged periods of time, are the most common reason for a C. difficile infection to develop (see blog from 3/20/12).  These medications can disrupt the natural balance of bacteria in the colon, allowing for overgrowth of C. difficile.  Never use antibiotics unless directed by a physician.  He or she should prescribe a broad spectrum antibiotic only if necessary and, if possible, for the shortest period of time.  Other causes of C. difficile include recent hospitalization or surgery and coming into direct contact with a person who has an active infection.  Always wash your hands well with soap and water, especially if you visit a hospital or nursing home, or if you are taking care of someone with an active infection.  Use of gloves and bleaching all contaminated clothing and surfaces is recommended for caregivers to decrease transmission.  People older than 65 years of age, have underlying intestinal problems including previous C. difficile infection and those with a weakened immune systems have a greater chance of developing the disease.

Diagnosis is usually made by testing the stool for active infection.  Any antibiotics are stopped (if possible) to see if the infection resolves on its own, usually in 2 to 3 days.  The majority of the time, however, antibiotics such as metronidazole and vancomycin are required to clear the infection.  Certain probiotics may decrease the chance of recurrence, which is fairly common.  Patients need to increase non-milk fluids to replace that lost from the intestinal tract, and other foods that are high in fiber and wheat-based should be avoided for the first few days.  Anti-diarrheals such as Imodium and Kaopectate should not be used as they can prolong a C. difficile infection…..Richard R Samuel, MD     Family Practice and Urgent Care   Hayden, ID  USA

Read Our Other Posts!

Trigger Point Injection

Trigger Point Injection

Many of us will get a muscle spasm in our neck or back sometime during our lives. Frequently, massage, moist heat,...